Xanax is a common medication in the United States. It’s the brand name for a drug called alprazolam that’s used to treat anxiety and panic disorder. Xanax is relatively safe to use, and it’s unlikely to lead to an accidental overdose when you’re using it as a medication. However, the drug’s relaxing effects give it some potential for misuse as a recreational drug. Long-term use or abuse can lead to dependence and addiction, which increase your risk of experiencing the negative side effects of high doses.
Is it possible to overdose on Xanax, and how can you recognize a dangerous overdose? Learn more about Xanax misuse and how you should respond to an overdose.
What Happens if You Take Too Much Xanax?
Xanax is in a class of drugs called benzodiazepines that are used to treat problems like anxiety and panic disorders. Xanax is a central nervous system depressant, which means that it works in the brain by slowing down the nervous system. It interacts with a natural chemical called gamma-aminobutyric acid (GABA), which is designed to facilitate rest, relaxation, and sleep. When you take Xanax, it works to make GABA more effective, causing more pronounced inhibitory effects on the nervous system. This can cause feelings of sedation, anti-anxiety, hypnosis, and increased comfort.
Xanax is a popular medication in the United States, and people use it every day. But what happens if they take too much?
Xanax, like most benzodiazepines, is relatively safe to use, though it does come with some risk. Taking consistently for a long time might cause chemical dependence, which means you might have to taper off the drug or experience uncomfortable and potentially dangerous withdrawal. But if you accidentally take a dose that’s a little too high, you’re unlikely to experience fatal results, though you should always consult a doctor when in doubt. Intentional Xanax misuse can be more dangerous, especially if it’s combined with other drugs.
Since Xanax affects the nervous system by slowing it down, higher doses can start to affect more vital parts of the nervous system. Your motor function may become impaired, your speech may be slurred, and your decision making may be impaired. At this point, Xanax can cause symptoms that are similar to alcohol intoxications.
In moderate doses, depressants will only affect the parts of the nervous system that can contribute to relaxation. Your muscles will relax, your mind will stop racing, and you’ll feel sleepy. But in higher doses, depressants like Xanax may affect the parts of your nervous system that affect unconscious automatic functions. Your breathing, blood pressure, body temperature, and heart rate. Very high doses can cause you to experience respiratory depression, hypothermia, and a slower pulse. A dangerous overdose can lead to passing out, oxygen deprivation, coma, or death.
How Does a Xanax Overdose Happen?
A Xanax overdose can happen in a few common ways. Benzodiazepines don’t usually lead to an overdose when they’re taken as a medication, especially if you’re taking them as directed. Even if you accidentally take too much, you’re likely to feel only some unpleasant symptoms like dizziness, sleepiness, and fatigue.
Benzodiazepines are sometimes used in suicide attempts, which can be fatal. Accidental overdose may also lead to accidents and injury. However, benzos don’t cause many fatal overdoses unless other substances are also used.
An overdose is more common when you take the drug for recreational purposes. High doses can cause effects that are similar to alcohol intoxication and may lead to a loss of consciousness, slowed breathing, and a lower heart rate.
However, the most common way people overdose on benzodiazepines is when an opioid or another depressant is involved. If Xanax is combined with alcohol or an opioid, it can potentiate the other substance. When drugs that have similar effects are combined, it can cause the side effects to be more intense.
For instance, if you drink a glass of liquor, you may be used to feeling a slight buzz. If you drink the same amount of liquor while on Xanax, you may feel more intoxicated than normal. Taking the drug on an alcohol binge could be deadly.
According to the National Institute on Drug Abuse (NIDA), the number of benzodiazepine overdose deaths with no other substance has remained steady for decades, with around 1,000 deaths each year. However, overdose deaths that involve a combination of benzodiazepines and opioids have increased dramatically, especially since 2014. In 2017, there were 11,537 opioid overdose deaths. Illicit Xanax may be fake, pressed pills that include other substances like opioids.
The powerful synthetic opioid fentanyl is commonly combined with other drugs without the user’s knowledge. Even a small amount of fentanyl can be deadly, especially when combined with a benzodiazepine.
What are the Symptoms of a Xanax Overdose?
Xanax is usually prescribed in 0.25 to 0.05-milligram doses each day, and this dose may be split up over the course of the day. If you take much more than this, you may start to experience side effects. If you took an extremely high dose that was several thousand times the standard dose, you could experience a fatal overdose. Though an accidental overdose on Xanax is unlikely, you could easily overdose on a fake, illicit Xanax pill that includes other substances like opioids.
Symptoms might include confusion, poor coordination, slower reflexes, tremors, drowsiness, loss of consciousness, slurred speech, nausea, coma, and vomiting. These symptoms are similar in someone who overdosed on Xanax that was mixed with alcohol or an opioid. Symptoms may seem like alcohol intoxication, including poor motor function and difficulty communicating. In some cases, a person may lose consciousness and can’t be woken up.
If you witness someone having an overdose, seek emergency medical services. If the person can’t sit up, help them roll onto their side and make sure nothing is blocking their face. In many cases, depressants slow down breathing and cause oxygen deprivation, so it’s important that there is nothing blocking their airways while you wait for help. Rolling onto their side also prevents them from aspirating vomit, which could happen if they lay on their backs or face down. It’s important not to leave a person alone when they’re experiencing an overdose. Stay by their side until help arrives.
How is a Xanax Overdose Treated?
A Xanax overdose can be treated with medical services. Doctors may approach treating a potential Xanax overdose in several ways that depend on the person’s specific circumstances. Someone who has taken a massive dose of the drug may be treated for specific dangerous symptoms like breathing difficulty. They may be intubated, or they might receive oxygen. Someone who may have taken an opioid with Xanax might be given naloxone, a drug that’s used to reverse an opioid overdose.